0

<< Sedative-Hypnotic Drug Withdrawal Syndrome: Recognition and Treatment (Critical Care Topic and Pharmacology CME)

Prehospital Care

The guidelines for prehospital care of patients suffering from symptoms related to sedative-hypnotic withdrawal are the same as those for patients with an undifferentiated acute encephalopathy. There should be careful inspection of the environment in which the patient was found, with special attention given to possible drug co-ingestion and/or trauma. An intravenous (IV) line should be established for necessary infusion of IV isotonic crystalloid fluid. Hypoglycemia should be ruled out with a point-ofcare blood glucose test; however, if blood glucose monitoring cannot be performed, 25 to 50 g IV of D50 (50% dextrose) should be administered empirically. Consideration can be given to coadministration of IV thiamine in order to avoid possible precipitation of a Wernicke encephalopathy. Blood pressure and heart rate may often be abnormal.

To continue reading, please log in or purchase access.

Already purchased this course?
Log in to read.
Purchase a subscription

Price: $449/year

140+ Credits!

Purchase Issue & CME Test

Price: $49

+4 Credits!

Money-back Guarantee
Get Quick-Read Evidence-Based Updates
Enter your email to get free evidence-based content delivered to your inbox once per month.
Please provide a valid email address.